Get access

Hydroquinone and its analogues in dermatology – a potential health risk

Authors

  • W Westerhof,

    Corresponding author
    1. Netherlands Institute for Pigment Disorders, Amsterdam, the Netherlands
    2. Department of Dermatology, Academic Medical Centre, University of Amsterdam, the Netherlands
      Wiete Westerhof MD, PhD, Nederlands Instituut voor Pigmentstoornissen, IWO-gebouw, Academisch Medisch Centrum, Meibergdreef 35, 1105 AZ Amsterdam Zuidoost, the Netherlands. E-mail: w.westerhof@amc.uva.nl
    Search for more papers by this author
  • T J Kooyers

    1. Netherlands Institute for Pigment Disorders, Amsterdam, the Netherlands
    2. Integro B.V., Leuvenheim, the Netherlands
    Search for more papers by this author

Wiete Westerhof MD, PhD, Nederlands Instituut voor Pigmentstoornissen, IWO-gebouw, Academisch Medisch Centrum, Meibergdreef 35, 1105 AZ Amsterdam Zuidoost, the Netherlands. E-mail: w.westerhof@amc.uva.nl

Summary

Hydroquinone has been used for decades as a skin lightening agent. Since January 1, 2001, its use in cosmetics has been banned. This ban is as a result of mid-term effects such as leukoderma-en-confetti/occupational vitiligo and exogenous ochronosis. However, a recent literature search on hydroquinone as a skin lightening agent suggests that possible long-term effects such as carcinogenesis may be expected as well.

Metabolites of hydroquinone formed in the liver, e.g., p-benzoquinone and glutathione conjugates of hydroquinone, are mainly responsible for this. In the bone marrow, hydroquinone is oxidized into p-benzoquinone because of the high myeloperoxidase activity. Topically applied hydroquinone-containing creams may give rise to accumulation of these compounds, which can cause DNA damage and mutations. They also have the capability to disrupt protective mechanisms, whereby they facilitate further development of cancer. In the bone marrow, long-term effects such as aplastic anemia and acute myeloid leukemias may occur. Most of the evidence stems from research on benzene toxicity, which appears to arise via its metabolite hydroquinone.

There is no report yet demonstrating carcinogenesis resulting from the application of hydroquinone-containing creams. However doctors should be aware of these potential health risks which were up until now disregarded.

Get access to the full text of this article

Ancillary